Hail, Dickinson
- When
- May 12, 12:29 AM CST to 12:30 AM CST
- Where
- Dickinson County, Buckeye
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.050, -97.170
During the early morning hours of May 12th widespread thunderstorms moved across the area. A few of these storms became severe for a brief period.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
During the early morning hours of May 12th widespread thunderstorms moved across the area. A few of these storms became severe for a brief period. The storms were able to produce quarter sized hail and caused some tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 11, 11:23 PM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1223 AM CDT Mon May 12 2014 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Monday) Issued at 225 PM CDT SUN MAY 11 2014 Please refer to recent SPC outlooks and mesoscale discussions, as well as any local NWS Topeka update and mesoscale discussions (will appear at top of the AFD's). At 2 PM, Surface low pressure in north central KS near KHYS was building northeast. A dry line extended from just east of KPHG to near KRSL and back southwest to near KDDC. A well-developed warm front extended from a triple point just east of KPHG to just north of Hebron to Beatrice to just north of Falls City in southern Nebraska. Finally, a weak remnant outflow boundary extended roughly along and just north of the Kansas River...just north of Salina to Manhattan to Topeka. The atmosphere is moderately to strongly unstable in the warm sector and the cap forecast to weaken by mid afternoon just east of the triple point and dry line. Expect storms to develop and quickly take on supercell structure as they move east northeast. Initially, most of these storms should focus a bit closer to the warm front and may stay just north of the forecast area, but based on some deeper cumulus developing south of the triple point on the dry line feel that storms could move into the highway 81 corridor in Kansas by 5 PM. These storms would likely be severe with very large hail and some damaging wind the primary threats, but the tornado potential is expected to steadily increase as storms become more organized and low level shear increases into the evening. The primary uncertainty in tornado...and overall severe...potential this evening is in how much the storms will interact with each other. If they remain more isolated in nature, the tornado and severe potential will be markedly higher. However, if they congeal into line segments or bow echoes, then we would transition to more of a damaging wind threat with some potential for embedded circulations. High res model guidance then suggests that another area of thunderstorm development over SW Kansas will organize and move east Northeast into parts of the area from Salina and Abilene over toward Manhattan and Council Grove. There is some model consistency in these cells remaining at least somewhat isolated and supercellular as they move into the forecast area...and it also appears that they will continue to have a quality fetch of inflow air rich with moisture and helicity. So, watching this region as a secondary area for potentially enhanced severe weather and tornado threat by mid to late evening. It seems that the cap strengthens a bit after midnight and expect a gradual weakening trend in storm coverage and intensity, but this is quite uncertain, and the continued intensification of low level wind shear in conjunction with ongoing storms and the presence of moderate instability lends at least some potential for continued damaging wind threat, along with low end hail and tornado potential. Will have to see how it all plays out because there is also some potential that if the cap sufficiently strengthens it could cut off precip almost entirely in the southeast 1/4 of the forecast area. .LONG TERM...(Monday Night through Sunday) Issued at 225 PM CDT SUN MAY 11 2014 By tomorrow morning the front will still be progressing through the forecast area as the main mid level trough axis lifts out of the Rockies. Overnight thunderstorms will limit the surface destabilization along the front even though instability will still be present. Also strong warm air advection keeps a mid level capping inversion in place which may also limit thunderstorm development. Low level winds will veer ahead of the front, while the better deep layer shear resides further west. Showers will be likely along, and behind the front across the eastern half of the forecast area through the early afternoon. At this point the severe potential remains low and likely further east into MO. Cold air advection behind the front will cool the lower levels and remove any instability. High temperatures will occur in the morning only to slowly decrease through out the day. Little to no changes made to the extended forecast. As the southern stream energy lifts through the southern plains strong cyclogenesis and TROWAL development takes place over MO. This precip could clip the far southeast counties of the forecast area on Wednesday. In the wake of the departing mid level trough return flow brings additional precip chances later in the week. Through mid week the highs remain in the 60s while the lows stay in the 40s until a slight warming trend as a mid level ridge builds over the region. && .AVIATION...(For the 06Z TAFs through 06Z Monday Night) Issued at 1223 AM CDT MON MAY 12 2014 Convection will linger through 09z across the TAF sites before weakening before another round of convection/showers with mvfr cigs develops by 14z. This area of precip will end aft 18z west to east across the terminals as cigs improve to vfr as the cold front moves through with a windshift to the west/northwest in the 18z- 20z timeframe. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barjenbruch LONG TERM...Sanders AVIATION...63
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1033 PM CDT SUN MAY 11 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-130345- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1033 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. NUMEROUS THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL MOVE ACROSS MAINLY NORTHEAST AND EAST CENTRAL KANSAS THE REMAINDER OF THE NIGHT. THIS WILL PRIMARILY APPLY TO AREAS EAST OF AN ABILENE TO MARYSVILLE LINE. ISOLATED TO SCATTERED THUNDERSTORMS ARE STILL POSSIBLE TO THE WEST. SOME OF THE STRONGER STORMS WILL STILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG DAMAGING WINDS. THE THREAT FOR SEVERE THUNDERSTORMS SHOULD GRADUALLY DIMINISH AFTER 3 AM...ALTHOUGH LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE THROUGH SUNRISE IN THE EAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE IN EASTERN KANSAS ON MONDAY MORNING...COMING TO AN END BY AFTERNOON. SEVERE STORMS ARE UNLIKELY ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
939 PM CDT SUN MAY 11 2014
KSZ034-035-120315-
DICKINSON-OTTAWA-
939 PM CDT SUN MAY 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA AND WEST
CENTRAL DICKINSON COUNTIES...
THROUGH 1015 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF SOUTHEASTERN OTTAWA AND WEST CENTRAL DICKINSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BENNINGTON...NILES AND SOLOMON.
A TORNADO WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3917 9749 3896 9722 3886 9737 3892 9739
3893 9739 3893 9738 3896 9738 3896 9776
TIME...MOT...LOC 0239Z 232DEG 29KT 3892 9762
PHILLIPSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1003 PM CDT SUN MAY 11 2014
KSZ021-034-035-120330-
CLAY-DICKINSON-OTTAWA-
1003 PM CDT SUN MAY 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA...SOUTHERN
CLAY AND NORTHWESTERN DICKINSON COUNTIES...
THROUGH 1030 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF SOUTHEASTERN OTTAWA...SOUTHERN CLAY AND
NORTHWESTERN DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LONGFORD AND WAKEFIELD.
&&
LAT...LON 3936 9713 3916 9696 3914 9696 3897 9738
3912 9754
TIME...MOT...LOC 0304Z 235DEG 35KT 3907 9737
HENNECKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1102 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM HAIL 9 SSE ABILENE 38.80N 97.15W
05/11/2014 E0.88 INCH DICKINSON KS TRAINED SPOTTER
&&
WOLTERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 AM CDT MON MAY 12 2014
KSZ035>038-120530-
DICKINSON-GEARY-MORRIS-WABAUNSEE-
1205 AM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS...
SOUTHEASTERN DICKINSON...SOUTHEASTERN GEARY AND WEST CENTRAL
WABAUNSEE COUNTIES...
THROUGH 1230 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF NORTHWESTERN MORRIS...SOUTHEASTERN DICKINSON...
SOUTHEASTERN GEARY AND WEST CENTRAL WABAUNSEE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE DWIGHT AND ALTA VISTA.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 4 AM.
&&
LAT...LON 3861 9694 3861 9695 3883 9701 3908 9660
3907 9658 3884 9640 3855 9693
TIME...MOT...LOC 0505Z 228DEG 39KT 3882 9681
HENNECKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
109 AM CDT MON MAY 12 2014
KSZ035-120645-
DICKINSON-
109 AM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON COUNTY...
THROUGH 145 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 55
MPH ACROSS PORTIONS OF NORTHERN DICKINSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE SOLOMON...ABILENE...TALMAGE AND MOONLIGHT.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 284 COULD
ALSO BE AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3896 9737 3914 9723 3913 9696 3906 9696
3868 9737 3868 9738
TIME...MOT...LOC 0609Z 214DEG 48KT 3880 9735SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
119 AM CDT MON MAY 12 2014
KSZ037-038-054-120645-
LYON-MORRIS-WABAUNSEE-
119 AM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORRIS...LYON AND
SOUTHERN WABAUNSEE COUNTIES...
THROUGH 145 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST
AT 40 MPH ACROSS PORTIONS OF EASTERN MORRIS...LYON AND SOUTHERN
WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE CLUSTER OF STORMS ARE CAPABLE OF PRODUCING PEA SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE AMERICUS...ALLEN...ADMIRE...
ESKRIDGE...EMPORIA...READING AND HARVEYVILLE. MOTORISTS ALONG THE
KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 154 COULD ALSO BE
AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND
143 COULD ALSO BE AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3852 9636 3852 9676 3885 9654 3894 9596
3840 9595 3820 9635
TIME...MOT...LOC 0618Z 236DEG 37KT 3864 9627 3822 9645The Topeka radar (KTWX), 81 km away, was scanning. The volume nearest the first event began at 06:29 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
The trunk of a 3 foot diameter tree split and fell on power lines bringing two power poles down in the 2600 block of Haskell Ave.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513073, 513074, 513075.